Alert archive / Illinois / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 63, NWS Lincoln, IL

May 31, 2016Marshall County, Woodford County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at May 31, 2016, 1:27 PM CDT for Marshall County, Woodford County, Illinois. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2016, 1:27 PM CDT (18:27 UTC)
Expired
May 31, 2016, 2:00 PM CDT
In force
33 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Marshall County, IL, Woodford County, IL

The radar

The Lincoln radar (KILX), 99 km from the middle of the area, began a volume at 18:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 6.5 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2016-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 318 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2016-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
318 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
1523 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

670 
WUUS53 KILX 311827
SVRILX
ILC123-203-311900-
/O.NEW.KILX.SV.W.0063.160531T1827Z-160531T1900Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
127 PM CDT TUE MAY 31 2016

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL WOODFORD COUNTY IN CENTRAL ILLINOIS...
  EASTERN MARSHALL COUNTY IN CENTRAL ILLINOIS...

* UNTIL 200 PM CDT

* AT 127 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER VARNA...OR 11
  MILES EAST OF LACON...MOVING NORTH AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  TOLUCA...WENONA...VARNA...LA ROSE AND PATTONSBURG. 

THIS INCLUDES INTERSTATE 39 BETWEEN MILE MARKERS 35 AND 40.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN LINCOLN.

&&

LAT...LON 4107 8904 4102 8905 4093 8913 4092 8928
      4110 8928 4110 8905
TIME...MOT...LOC 1827Z 196DEG 21KT 4104 8918 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

GEELHART
3 follow-up statements
640 
WWUS53 KILX 311836
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
136 PM CDT TUE MAY 31 2016

ILC203-311844-
/O.CAN.KILX.SV.W.0063.000000T0000Z-160531T1900Z/
WOODFORD-
136 PM CDT TUE MAY 31 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL WOODFORD COUNTY
IS CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 4107 8904 4102 8905 4093 8913 4094 8928
      4110 8928 4110 8905
TIME...MOT...LOC 1834Z 196DEG 21KT 4108 8916 

$$

ILC123-311900-
/O.CON.KILX.SV.W.0063.000000T0000Z-160531T1900Z/
MARSHALL-
136 PM CDT TUE MAY 31 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM CDT
FOR EASTERN MARSHALL COUNTY...

AT 134 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED FROM 3 MILES SOUTH
OF VARNA TO 3 MILES EAST OF VARNA...MOVING NORTH AT 25 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
TOLUCA...WENONA...VARNA...LA ROSE AND PATTONSBURG. 

THIS INCLUDES INTERSTATE 39 BETWEEN MILE MARKERS 35 AND 40.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMAIN ALERT FOR A POSSIBLE TORNADO! TORNADOES CAN DEVELOP QUICKLY
FROM SEVERE THUNDERSTORMS. IF YOU SPOT A TORNADO GO AT ONCE INTO THE
BASEMENT OR SMALL CENTRAL ROOM IN A STURDY STRUCTURE.

TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
LINCOLN.

&&

LAT...LON 4107 8904 4102 8905 4093 8913 4094 8928
      4110 8928 4110 8905
TIME...MOT...LOC 1834Z 196DEG 21KT 4108 8916 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

GEELHART
041 
WWUS53 KILX 311850
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
150 PM CDT TUE MAY 31 2016

ILC123-311900-
/O.CON.KILX.SV.W.0063.000000T0000Z-160531T1900Z/
MARSHALL-
150 PM CDT TUE MAY 31 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM CDT
FOR NORTHEASTERN MARSHALL COUNTY...

AT 149 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES NORTH
OF VARNA...MOVING NORTH AT 25 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
NORTHEASTERN MARSHALL COUNTY.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMAIN ALERT FOR A POSSIBLE TORNADO! TORNADOES CAN DEVELOP QUICKLY
FROM SEVERE THUNDERSTORMS. IF YOU SPOT A TORNADO GO AT ONCE INTO THE
BASEMENT OR SMALL CENTRAL ROOM IN A STURDY STRUCTURE.

TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
LINCOLN.

&&

LAT...LON 4107 8904 4104 8914 4104 8928 4110 8928
      4110 8905
TIME...MOT...LOC 1849Z 183DEG 21KT 4110 8919 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

GEELHART
153 
WWUS53 KILX 311859
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
159 PM CDT TUE MAY 31 2016

ILC123-311909-
/O.EXP.KILX.SV.W.0063.000000T0000Z-160531T1900Z/
MARSHALL-
159 PM CDT TUE MAY 31 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MARSHALL COUNTY
WILL EXPIRE AT 200 PM CDT...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
LINCOLN.

LAT...LON 4107 8904 4104 8914 4104 8928 4110 8928
      4110 8905
TIME...MOT...LOC 1857Z 196DEG 21KT 4110 8919 

$$

GEELHART

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 12:31 PM CDT, 56 minutes earlier.

Area forecast discussion, May 31, 12:31 PM CDT, 56 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
1231 PM CDT TUE MAY 31 2016

.UPDATE...
Issued at 948 AM CDT Tue May 31 2016

Remnants of the Missouri MCV located between Springfield and St.
Louis late this morning per water vapor imagery. Cluster of
showers and scattered thunderstorms accompanying it, with some
heavier rains in southeast Morgan County. Earlier storms further
north have produced 1/2 to 1 inch of rain in parts of Woodford and
Marshall Counties. Latest HRRR has been trending to fill in these
two areas with time during the late morning, with some breaks in
the afternoon across the western CWA until convection starts to
increase ahead of the cold front. Have made some updates to the
hourly PoP's to account for the HRRR trends, although the overall
values did not change too much.

Temperatures are going to be rather tricky today with the
convection. 9:30 am observation from Litchfield, under the
MCV/storm cluster, showed temperatures had dropped down to 64
degrees, but some lower 80s are already showing up in the far
eastern CWA, especially south of I-70 where skies have been partly
to mostly sunny. Updated the hourly temperatures and incorporated
the HRRR trends, which shows some decrease for the first couple
hours once the rain starts, then a late rebound across the western
CWA. Areas near the Indiana border least likely to be affected,
and kept afternoon temperatures generally in the 85-87 degree
range.

Updated zones/grids have been sent.

&&

.SHORT TERM...(Today)
ISSUED AT 328 AM CDT Tue May 31 2016

Remnant MCV over south central Missouri will migrate slowly
northeast today and bring our area more cloud cover than what we saw
yesterday along with scattered showers and thunderstorms. Already
seeing some isolated convection developing just to our north with
radar mosaics to our south indicating an area of mostly showers
moving northeast out of Missouri. Forecast soundings today very
similar to what we saw yesterday with 0-6km shear not much more than
20 kts with mixed layer capes up to 1500 j/kg and poor 700-500 mb
lapse rates. The wind profile today once again looking more like the
middle of July, as the steering flow will be around 10 kts,
suggesting any storm that does develop will be slow moving and
capable of producing heavy rainfall in a short period of time, but
very localized in nature. Temperatures may be a degree or two cooler
than what we saw yesterday with the increase in cloud cover, but
forecast soundings indicate that if we experience any significant
breaks in the clouds today, the temperature will have little problem
getting into at least the mid 80s.

.LONG TERM...(Tonight through Monday)
ISSUED AT 328 AM CDT Tue May 31 2016

Still a bit of a summery pattern and warm for the first part
of the week.  Showers/thunderstorm chances increasing with proximity
to approaching boundary from the west as another low digs in over
the Northern Plains and drags a front through the Midwest.
Models have been increasingly consistent with handling the
boundary...but the precip timing with the smaller showers out ahead
of the system tonight remains a bit loose.  Considering current
situation is not necessarily handled well, this evening will be
influenced by mesoscale features, but have left pops highest in the
west with the approach of the sfc trof. Temperatures remain warm
through the forecast.  A few degrees cooler behind the boundary, but
not by much and not for long...as southerly flow at the sfc
reestablishes and sets up WAA briefly going into next weekend. That
being said, Wed high temperatures are going to be partially
dependent on breaks in the clouds and how quickly they can climb
before rain dominates the region. Plenty of warm air lending itself
to moderately unstable air to work with the thunderstorms on Wed/Wed
night...but weak flow pattern aloft will limit the shear available
for severe weather development.

On the other side of the boundary...warm air remains...and a loose
height gradient and weak flow aloft until the next low digs in over
the Northern Rockies. The surface low developing over the Upper
Midwest and into the Great Lakes moving across the country in
concert with another surface low developing over the Gulf Coast.
The upper trof and surface feature dragging through the region
alerting a pattern shift and models will likely remain split between
filling in with precip across ILX... or putting Central Illinois
between the two more favored regions for precip.  Most of Thursday
and Friday remain dry in the forecast until that system encroaches
on the region and pops begin to increase through the weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1231 PM CDT Tue May 31 2016

Pronounced outflow boundary just went through KBMI and will be at
KCMI by 1830Z, producing a wind shift and gusts of 15-20 knots for
about an hour, before winds revert to the south again. Afternoon
TAF forecast is filled with scattered convection in an environment
that favors random development and collapse of thunderstorms, so
will only cover it with VCTS initially and then update once any
short-term trends can be inferred at any given site. Convection
should diminish to scattered showers this evening. Additional
thunderstorms possible late in the night, as a cold front moves in
from the west. Additional storms possible Wednesday morning as the
front moves through, with the expected location of the front near
or just west of a KBMI-KSPI line at 18Z Wednesday.

&&

.ILX Watches/Warnings/Advisories...
NONE.
&&

UPDATE...Geelhart
SHORT TERM...Smith
LONG TERM...HJS
AVIATION...Geelhart
Hazardous weather outlook, May 31, 11:34 AM CDT, 1 hour 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1134 AM CDT TUE MAY 31 2016

ILZ027>031-036>038-040>043-047>053-011100-
CASS-CHRISTIAN-DE WITT-FULTON-KNOX-LOGAN-MACON-MARSHALL-MASON-
MCLEAN-MENARD-MORGAN-PEORIA-SANGAMON-SCHUYLER-SCOTT-STARK-
TAZEWELL-WOODFORD-
1134 AM CDT TUE MAY 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT.
ORGANIZED SEVERE WEATHER IS NOT EXPECTED...THOUGH A FEW
THUNDERSTORMS MAY BE STRONG OR BRIEFLY SEVERE...CAPABLE OF
PRODUCING STRONG WINDS...FREQUENT LIGHTNING AND LOCALLY HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A COLD FRONT WILL PUSH ACROSS THE AREA ON WEDNESDAY...BRINGING A
BETTER CHANCE FOR MORE WIDESPREAD SHOWERS AND THUNDERSTORMS
WEDNESDAY INTO WEDNESDAY EVENING. ORGANIZED SEVERE WEATHER IS NOT
ANTICIPATED AT THIS TIME...HOWEVER...A FEW OF THE STRONGER STORMS
WILL BE CAPABLE OF PRODUCING GUSTY WINDS...HAIL...HEAVY RAINFALL
AND FREQUENT CLOUD TO GROUND LIGHTNING. ISOLATED TO SCATTERED
THUNDERSTORMS WILL AGAIN BE POSSIBLE NEXT WEEKEND.

.SPOTTER INFORMATION STATEMENT...

LIMITED SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

ILZ044>046-054>057-061-011100-
CHAMPAIGN-COLES-DOUGLAS-EDGAR-MOULTRIE-PIATT-SHELBY-VERMILION-
1134 AM CDT TUE MAY 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND TONIGHT...
WITH AREAS WEST OF I-57 SEEING A BETTER CHANCE OF STORMS. SEVERE
WEATHER IS NOT EXPECTED...THOUGH A FEW THUNDERSTORMS COULD BE
STRONG WITH SMALL HAIL...GUSTY WINDS...FREQUENT LIGHTNING AND
BRIEF HEAVY RAINS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A COLD FRONT WILL PUSH ACROSS THE AREA ON WEDNESDAY BRINGING
A BETTER CHANCE FOR MORE WIDESPREAD SHOWERS AND THUNDERSTORMS
WEDNESDAY INTO WEDNESDAY NIGHT. ORGANIZED SEVERE WEATHER IS NOT
ANTICIPATED AT THIS TIME...HOWEVER A FEW STORMS MAY BE STRONG TO
BRIEFLY SEVERE...CAPABLE OF PRODUCING STRONG WINDS...HAIL...HEAVY
RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING. ISOLATED TO
SCATTERED THUNDERSTORMS WILL AGAIN BE POSSIBLE NEXT WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ062-063-066>068-071>073-011100-
CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
1134 AM CDT TUE MAY 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND
EVENING. ORGANIZED SEVERE WEATHER IS NOT ANTICIPATED...ALTHOUGH A
FEW OF THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING SMALL
HAIL...GUSTY WINDS...FREQUENT LIGHTNING AND BRIEF HEAVY RAINS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A COLD FRONT WILL SLOWLY PUSH ACROSS THE AREA LATER WEDNESDAY INTO
WEDNESDAY NIGHT...BRINGING A BETTER CHANCE FOR MORE WIDESPREAD
COVERAGE OF SHOWERS AND THUNDERSTORMS WEDNESDAY THROUGH EARLY
THURSDAY. ORGANIZED SEVERE WEATHER IS NOT EXPECTED. ISOLATED TO
SCATTERED THUNDERSTORMS WILL AGAIN BE POSSIBLE NEXT WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

GEELHART

In the hours before

Local storm report, May 31, 1:06 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
106 PM CDT TUE MAY 31 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 AM     TSTM WND DMG     2 N SPRINGFIELD         39.81N 89.65W
05/31/2016                   SANGAMON           IL   PUBLIC

            LARGE TREE BRANCH BROKEN OFF AT ENOS PARK.
            RELAYED VIA TWITTER.

&&

GEELHART

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 7:21 PM CDTSpecial Weather StatementILXChampaign24 min
May 30, 7:47 PM CDTSpecial Weather StatementILXChampaign13 min
May 31, 5:15 PM CDTFlash Flood WarningILXChampaign3 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.